News

ATAGI issues GPs with guidance for clotting condition ‘likely’ linked to COVID vaccine


Anastasia Tsirtsakis


6/04/2021 4:28:39 PM

The national advisory body is urging vaccine providers to be aware of post-vaccination warning signs, including new onset of severe persistent headache that is not settling with analgesia.

Woman experiencing headache.
The onset of symptoms among reported cases of central venous sinus thrombosis has been between 4–20 days post-vaccination.

The statement, issued for healthcare providers by the Australian Technical Advisory Group on Immunisation (ATAGI), comes after a 44-year-old Melbourne man was admitted to hospital for blood clots.
 
Just short of two weeks after receiving the Oxford University/AstraZeneca vaccine, the man presented to hospital with a fever and abdominal pain, where doctors observed abdominal clots and a very low platelet count (thrombocytopenia).
 
Though a definitive connection has yet to be established between the blood clots and the vaccine, Acting Chief Medical Officer Professor Michael Kidd said on Monday that a link was ‘likely’.
 
‘While at this time we don’t have definitive evidence of causality, the clinical features of the case reported on Friday are consistent with what we’ve seen in international reports of similar cases,’ he said.
 
‘It is likely that the case reported on Friday is related to the vaccine, which would be consistent with that international experience. But the definitive determination is, of course, up to the processes of our Therapeutic Goods Administration [TGA].’

Unlike common and expected side effects of vaccination that present within the first 24 hours and last 1–2 days – such as headaches, muscle aches, fever and chills – symptoms of thrombosis and thrombocytopenia onset 4–20 days post-vaccination. 
 
According to ATAGI, it presents as either central venous sinus thrombosis (CVST) or thrombosis in other sites, such as intra-abdominal venous systems.
 
‘The pathophysiology of this disorder appears to involve platelet activation and thrombosis, resulting in platelet consumption and thrombocytopenia,’ the statement reads.
 
‘Anti-platelet antibodies have been reported in a case series. These cases appear to be similar to a disorder known as heparin induced thrombocytopenia [HIT]; however, these patients have not reportedly had any history of exposure to heparin.’
 
‘Red flag’ features of CVST include new onset of severe persistent headache that is not settling with analgesia, and patients may also present with features of raised intracranial pressure (acute severe headache, vomiting, confusion), focal neurological deficits and/or seizures.
 
While it is not clear whether age and sex are risk factors for the syndrome, many of the cases reported have been in adults aged under 55 years, the majority women.
 
The timing of the case in Melbourne, following controversy surrounding the Oxford University/AstraZeneca vaccine in Europe, has raised concerns over the possible impact on uptake of the vaccine.
 
However, infectious diseases physician Associate Professor Paul Griffin told newsGP people should be assured by the ‘robustness’ of Australia’s monitoring system post-vaccination.  
 
‘If there is a safety signal with any of these vaccines, not just AstraZeneca, then I’m sure the TGA would have no hesitation in pausing to assess if that was required – we can certainly be reassured by that,’ he said.
 
‘At this stage, what we know is [that] in this country we’ve had one event that’s possibly similar to those others. But there’s still a lot more information to come through about that yet.
 
‘Obviously the priority at the moment is respecting that person’s confidentiality, and also trying to manage them appropriately so they have a good outcome. But in the fullness of time, we’ll know a lot more about their presentation and whether there were other contributing factors, perhaps, in addition to the vaccine.
 
‘We have seen similar issues with platelets and clotting with the other vaccines as well, so it’s not exclusive to AstraZeneca, and it’s likely, it seems, that COVID itself can cause some similar issues as well.
 
‘But it’s being really carefully observed, and, at this stage, it’s been assessed that the benefits still outweigh the risks. So we should still use this vaccine – but use it with caution.’
 
To date, Australia has recorded one case of thrombosis out of more than 420,000 people who have received the AstraZeneca vaccine. While Europe has reported one in every 210,000 and the UK around one in 600,000.
 
By contrast, the risk of death from COVID-19, for people aged 65, remains at 1–2 deaths per 100 people infected.
 
If a clotting disorder is suspected, ATAGI recommends clinicians refer patients to hospital for further investigation and specialist consultation, including with a haematologist if they suspect CVST or another severe thrombotic complication with thrombocytopenia.
 
Initial clinical investigations include a full blood count, a D-dimer test and radiological imaging.
 
‘If screening tests suggest HIT-like thromboses [low platelets <100x109/L together with elevated D-dimer 2 x upper limit of normal (ULN) or reduced fibrinogen], a haematologist or haemostasis-thrombosis specialist should be consulted to advise on further investigations [including an HIT screen],’ ATAGI says.
 
Meanwhile, the advisory group has cautioned against patients experiencing symptoms being given any heparin or platelet transfusions, which have the potential to ‘worsen the clinical course’.
 
Associate Professor Griffin said the attention being paid to the issue is reassuring.
 
‘Because of the awareness around this, it’s very unlikely that we’ve missed any cases, and nor will we expect to miss cases in the future,’ he said.
 
‘There’s some speculation around an effective management now in terms of IVIg [intravenous immunoglobulin], if it is antibody mediated. So hopefully, even if we do see that the outcomes will be good.’
 
While the TGA and ATAGI continue to recommend the Oxford University/AstraZeneca vaccine be rolled out, European regulators tell a different story. Germany, Denmark, Latvia, the Netherlands, and Norway have halted their rollouts, while aged restrictions are in place in Finland, France, Germany, Iceland, Lithuania, and Sweden.
 
But at this stage, Associate Professor Griffin says this has the potential to do more harm than good.
 
‘I don’t think that’s been warranted yet. The message that that puts out then makes it really challenging to pull that back,’ he said.
 
‘It’s certainly causing a negative perception more broadly by people seeing those pauses but not fully understanding why or that they’ve been alleviated. So that approach of doing that before it’s justified, certainly has a propensity to cause harm.
 
‘People have trouble navigating that information and overcall the significance of these events. So it is a delicate balance. That’s why I think we need to encourage and educate people as to where to go for reputable sources of information.’
 
The TGA and ATAGI are expected to have further information from international regulators when they meet again on Wednesday.
 
ATAGI maintains its advice that patients with a past history of CVST or HIT should not receive the Oxford University/AstraZeneca vaccine as a precautionary measure, until further information is available.
 
Log in below to join the conversation.



AstraZeneca blood clots coronavirus COVID-19 CVST thrombocytopenia thrombosis vaccines



Login to comment

Dr James Michael Lynch   7/04/2021 8:44:18 AM

Two questions
1. With the known effects of Aspirin on platelet adhesion and consumption is there a place for it ?
2. My patients with Factor V deficiency who are on NOACS ... are they more or less at risk ?
James